Dapsone Toxicity in Relapsing Polychondritis: Methemoglobinemia and Concomitant Hemolytic Anemia

Read full text
Authors: José Nuno Magalhães, Ana Monteiro
Cited by: 1
References: 11

Abstract

Relapsing polychondritis (RP) is a rare immune-mediated disorder characterized by episodic inflammation of cartilage and other proteoglycan-rich tissues. Dapsone is sometimes used as a steroid-sparing agent in selected phenotypes, but its oxidative metabolites can cause clinically significant methemoglobinemia and hemolysis. We describe a 70-year-old man with auricular chondritis and biopsy-supported RP who developed progressive dyspnea and cyanosis after three months of dapsone 100 mg daily. Oxygen saturation remained low despite supplemental oxygen, while arterial oxygen tension was preserved, prompting co-oximetry that confirmed methemoglobinemia. He improved rapidly after methylene blue administration, and dapsone discontinuation prevented recurrence. During the same admission, anemia worsened with laboratory and smear features consistent with oxidant hemolysis and a negative direct antiglobulin test, improving after drug withdrawal. This case highlights the diagnostic value of the "saturation gap" and the need to actively consider dapsone-related dyshemoglobinemia and oxidant hemolysis in patients with refractory low pulse oximetry readings or worsening anemia while on therapy, enabling timely confirmation and prompt drug withdrawal.

Fields of Study & Subjects

Otitis Media and Relapsing Polychondritis Methemoglobinemia and Tumor Lysis Syndrome Drug-Induced Adverse Reactions

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101910–e101910
Publication date
20 January 2026
Language
EN